Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 250, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2005, 7:19 PM MDT for Eddy County, New Mexico. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2005, 7:19 PM MDT (01:19 UTC)
- Expired
- Jul 6, 2005, 8:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 190 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:44 PM MDT | TSTM WND GST 62 | Malaga, NM | MEASURED WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2837 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 070120 SVRMAF NMC015-070200- /O.NEW.KMAF.SV.W.0250.050707T0119Z-050707T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 719 PM MDT WED JUL 6 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 800 PM MDT * AT 715 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS TO 60 MPH 3 MILES SOUTHEAST OF CARLSBAD. THIS STORM WAS CENTERED 9 MILES NORTHEAST OF WHITES CITY...OR 12 MILES SOUTH OF CARLSBAD...MOVING EAST AT 10 MPH. DAMAGING WINDS IN EXCESS OF 70 MPH ARE POSSIBLE. * LOCATIONS IMPACTED INCLUDE... LOVING... MALAGA... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE SHELTER AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3229 10436 3201 10444 3201 10384 3229 10392 $$
2 follow-up statements
000 WWUS54 KMAF 070124 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 823 PM CDT WED JUL 6 2005 NMC015-070200- /O.CON.KMAF.SV.W.0250.000000T0000Z-050707T0200Z/ EDDY- 723 PM MDT WED JUL 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR SOUTH CENTRAL EDDY COUNTY... AT 720 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WINDS SNAPPING POWER LINES JUST SOUTH OF CARLSBAD. THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 9 MILES NORTHEAST OF WHITES CITY...OR 12 MILES SOUTH OF CARLSBAD...MOVING EAST AT 10 MPH. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. LAT...LON 3229 10436 3201 10444 3201 10384 3229 10392 $$
000 WWUS54 KMAF 070149 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 847 PM CDT WED JUL 6 2005 NMC015-070200- /O.CON.KMAF.SV.W.0250.000000T0000Z-050707T0200Z/ EDDY- 747 PM MDT WED JUL 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR SOUTH CENTRAL EDDY COUNTY... AT 744 PM MDT...A TRAINED WEATHER SPOTTER MEASURED SEVERE THUNDERSTORM WINDS TO 62 MPH IN MALAGA. THE STORM WAS CENTERED 10 MILES SOUTH OF MALAGA...OR 24 MILES SOUTHEAST OF CARLSBAD OVER U.S. HIGHWAY 285...MOVING EAST AT 10 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. LAT...LON 3229 10436 3201 10444 3201 10384 3229 10392 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:25 PM MDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jul 6, 12:25 PM MDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT WED JUL 6 2005 .SHORT TERM... THE UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO RETROGRADE WEST EARLY THIS AFTERNOON...AND WAS CENTERED OVER NORTHERN CHIHUAHUA MEXICO AT 18Z. MID LEVEL CLOUDS REMNANT FROM THIS MORNING/S MCS OVER WEST TEXAS AND SOUTHEAST NEW MEXICO STILL EXTEND ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. WINDS BRIEFLY BACKED TO THE NORTHEAST OVER MUCH OF THE AREA AS OUTFLOW ADVANCED SOUTHWEST...BUT WINDS ARE BEGINNING TO RETURN TO A SOUTHERLY DIRECTION OVER MOST LOCATIONS. NEW CONVECTION IS NOTED ON VISIBLE SATELLITE AND KMAF RADAR OVER THE SACRAMENTO MOUNTAINS NEAR RUIDOSO AT 18Z. THIS CORRESPONDS WELL TO A SHORTWAVE ROUNDING THE TOP OF THE UPPER LEVEL RIDGE. EXPECT THE CONVECTION OVER THESE MOUNTAINS WILL CONTINUE TO INTENSIFY AND MOVE SOUTHEAST TOWARD THE SOUTHEASTERN NEW MEXICO PLAINS BY MID TO LATE AFTERNOON. OTHER CONVECTION ALSO MAY DEVELOP ACROSS THE GUADALUPE MOUNTAINS. STORMS THAT DEVELOP OR MOVE INTO SOUTHEAST NEW MEXICO COULD QUICKLY BECOME SEVERE GIVEN GOOD INSTABILITY AND DEEP LAYER SHEAR VALUES BETWEEN 30-40 KNOTS. ADDITIONAL STORMS MAY DEVELOP ALONG AN OLD BOUNDARY FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS...SIMILAR TO TUESDAY AFTERNOON. WILL KEEP LOW ORDER CHANCES OF THUNDER GOING PRIMARILY ACROSS SOUTHEAST NEW MEXICO/GUADALUPE MOUNTAINS AREAS WHERE COVERAGE SHOULD BE GREATEST. CONVECTION SHOULD BE MORE ISOLATED OVER THE REMAINDER OF THE FORECAST AREA...AND WILL ONLY CARRY 10-20 PCT GRIDDED POPS FOR THE EVENING. WILL CONTINUE POPS ACROSS THE NORTHERN THIRD OF THE CWA OVERNIGHT AS ANOTHER MCS THAT BECOMES ORGANIZED ACROSS NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE MAY CLIP THESE AREAS AFTER MIDNIGHT. OTHERWISE...FOLLOWED PRETTY CLOSE TO THE PREVIOUS FORECAST WITH ONLY A FEW EDITS MADE TO MIN TEMP...WIND...AND DEWPOINT GRIDS. .LONG TERM... HIGH PRESSURE RIDGE OVER THE SOUTHWESTERN CONUS WILL RETROGRADE TO THE SOUTHWEST LEAVING THE CWA IN NORTHWEST FLOW ALOFT. THIS SCENARIO WILL SUBJECT THE NORTHERN CWA TO MCS/S THAT DEVELOP OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE PLAINS. HAVE INCLUDED SLIGHT CHANCE POPS FOR THE NORTHERN PERMIAN BASIN AND THE NORTHERN SECTIONS OF SE NM THURSDAY NIGHT. ON FRIDAY WILL INCLUDE POPS OVER MOST OF THE CWA AS AN UPPER LEVEL VORT MAX MOVES ALONG THE EASTERN EDGE OF THE RIDGE OVER THE AREA. WILL KEEP POPS IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW CONTINUES OVER THE CWA AND WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. BY EARLY NEXT WEEK A TROPICAL STORM...CURRENTLY IN THE CARIBBEAN MAY IMPACT WEST CENTRAL TEXAS. THIS SYSTEM WILL HELP ESTABLISH NORTHEAST FLOW OVER THE CWA. ALSO THE CWA WILL BE ON THE SUBSIDENT SIDE OVER THE TROPICAL SYSTEM...SO WILL CONFINE POPS TO THE MOUNTAINS AND ADJACENT PLAINS MONDAY AND TUESDAY. WILL LEAVE POPS OUT OF THE FORECAST BEGINNING WEDNESDAY AS THE UPPER LEVEL RIDGE REESTABLISHES ITSELF OVER THE CWA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 98 73 94 / 30 10 30 20 CARLSBAD NM 71 103 71 102 / 30 10 30 20 DRYDEN TX 71 101 75 98 / 10 0 20 20 FORT STOCKTON TX 73 101 74 98 / 20 10 20 20 GUADALUPE PASS TX 69 96 71 94 / 30 10 20 20 HOBBS NM 71 103 71 100 / 30 10 30 20 MARFA TX 58 96 63 93 / 20 0 20 20 MIDLAND INTL AIRPORT TX 69 99 74 97 / 20 10 20 20 ODESSA TX 70 100 74 98 / 20 10 20 20 WINK TX 75 106 74 104 / 30 10 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/54
Hazardous weather outlook, Jul 6, 12:45 PM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT WED JUL 6 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 145 PM CDT WED JUL 6 2005 (1245 PM MDT WED JUL 6 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY PRODUCE LOCALIZED AREAS OF FLOODING. ANOTHER LARGE COMPLEX OF THUNDERSTORMS MAY BECOME ORGANIZED OVER EASTERN NEW MEXICO TONIGHT...AND MAY MOVE ACROSS THE FAR SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN AGAIN BY EARLY THURSDAY MORNING. A FEW EMBEDDED STORMS WITHIN THIS COMPLEX COULD PRODUCE DAMAGING WINDS OR LARGE HAIL LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 6, 5:20 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 620 PM CDT WED JUL 6 2005 NMZ028-062345- EDDY COUNTY PLAINS NM- 520 PM MDT WED JUL 6 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF CARLSBAD AT 520 PM MDT...MOVING EAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. LOCALIZED STRONG WIND GUSTS TO 55 MPH...SMALL HAIL...HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 6, 7:14 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 814 PM CDT WED JUL 6 2005 NMZ028-070215- EDDY COUNTY PLAINS NM- 714 PM MDT WED JUL 6 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF WHITES CITY AT 714 PM MDT...MOVING EAST AT 10 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE...BUT MAY PRODUCE WINDS GUSTING IN THE 40 TO 50 MPH RANGE FROM CARLSBAD TO WHITES CITY. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.